I have a 15 year old mongrel. Generally a happy and healthy dog for her age. Still enjoying food, walks, frisbies and cuddles. She is on incurin for night time incontinence (has been for about 2 years) and Forticor for slightly elevated protien levels in her urine but these are stable and not causing her any problems.
She is reasonable settled during the day but from tea time (about 4) until about 8:30 she will not settle. Keeps pacing, looking at us as if she is asking to be out but when we let her out she just comes straight back in. Eventually she will settle on our bed until about 12:00 when she gets up, paces for a bit and then settles downstairs.
She wakes us wanting to be out about 3 and then settles again.
Love her dearly but I am finding it very annoying and also distressing to see her like this each evening. Food treats that take her some time to east seem to settle her but uspet her stomach.
There are a few natural solutions on this page for calming effects on dogs, stress-related behaviours, etc. They are "plug-ins" which release natural canine pheromones into the air (not drugs) so they wouldn't interfere with any drug regime your dog is on. They also don't sound TOO dreadfully expensive (but of course that depends on how long they are supposed to last!)
It is just possible something like this might comfort and relax her during the evenings and the night.
I would be slightly wary of the ones which contain actual herbs, however, as it's possible breathing in vapours of substances like Valerian etc on a daily basis might interfere with your dogs medication...? I don't know for certain. The only way to know definitely would be to consult a herbal vet.
Here is a list of herbal vets in different areas of the UK. But some of these will only treat, or deal with, a dog under their care:
Otherwise, it's possible she might have early stage dementia. If it is, there are medications that can help, but you would have to mention these restlessness symptoms to your vet.
Homeopathic remedies are certainly worth a try. These are quite safe for dogs and all animals, and shouldn't clash with medication...but please do ask your vet before starting any homeopathic treatment. Some people have little faith in Homeopathy, and poo-poo it, but I have seen good results, and sometimes quite quickly, in dogs with these remedies.
For "insomnia in older animals", homeopathic ARSEN. ALB. is a remedy.
For "restlessness with frequent changes of position"...ACONITE.
There are probably other remedies to. For full homeopathic advice and treatment, again, it would be best to consult a homeopathic vet.
There is something that can occur as your dog ages called Cognitive Dysfunction. It's basically doggie/kitty senility. The dog is still physically healthy but he starts to exhibit behaviors that he never has before. As long as you and your vet have ruled out any physiological causes for the behaviors, most of the time it's simply a matter of the dog's natural aging process.
A list of things that are associated with Cognitive Dysfunction follows:
* Forgetting routines
* Becomes clingy and doesn't want to be away from you OR, on the other
hand, no longer shows an interest in physical contact with you.
* Goes to the wrong side of the door (the hinge side) or walks behind the
door when it's opened
* Stares at objects or stares at nothing for prolonged periods of time
* Vocalizes more
* Gets "lost" in familiar surroundings (for example, goes to kitchen to get a
drink and then stands in the kitchen and barks because he cannot recall
how to get back to you)
* Cannot navigate around obstacles without a certain amount of difficulty
* Becomes disinterested in things going on around him
* Gets his days and nights reversed. Sleeps most of the day and is restless
* No longer interested in exercise
* Licks people or objects incessantly
* Sleeps restlessly and awakens many times a night
* Goes outside to go to the bathroom, doesn't go, and then goes as soon
as you bring him back inside
* Ability to do things that he has done his whole life appears to be impaired
* Forgets how to do tricks or is slow to respond to common commands
* Can't seem to learn new things
* Ceases to groom himself or grooming himself happens infrequently
* Eats more or eats less than he normally did
* No longer uses body language to communicate emotions
There is an acronym that is used to describe cognitive dysfunction. It is CRASH and it stands for:
* Responsiveness decreases
* Activity changes
* Sleep/wake cycle disturbances
* House training lapses
There is a drug called Anipryl (selegilene hydrochloride) that is used to treat this. If your dog displays any of the other behaviors that signal Cognitive Dysfunction I would make an appointment with the vet to have him evaluated to see if the vet thinks that Anipryl would be helpful. As long as he is otherwise physically fine, it would make things a lot easier on everyone, including your dog.
Please keep us up to date on his progress and let us know how he is faring.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.